# SDR 2010F00130

- Difficulty date: June 2, 2010
- Submitted: June 7, 2010
- Operation: General aviation
- Make and model: Airbus A330*
- System (JASC): 2120 · Air Distribution System
- Part: Vent
- Condition: Iced
- Location: Cabin Air
- Stage of operation: CR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHILE AT CRUSING ALTITUDE 39,000 FT, THERE WERE A SERIES OF LOUD AND PROLONGED CRACKLING/CRUNCHING NOISES COMING FROM THE AIRVENTS.  THE CRACKLING NOISES WERE THEN FOLLOWED IN SEQUENCE BY A SLIDING NOISES (E.G. SMALL PEBBLES OR CHIPS GOING DOWN A METAL OR PLASTIC CHILDREN'S OUTDOOR SLIDE).  THIS SEQUENCE WAS LOUD ENOUGHT THAT IT COULD BE HEARD VERY CLEARLY NOT WITHSTANDING THE FACT THAT WE WERE WATCHING IN IN-FLIGHT MOVE WITH HEADPHONES ON.  IT WAS SO LOUD, THAT MANY OTHER PASSENGERS TOOK OFF THEIR EARPHONES TO FIGURE OUT WHERE THE NOISE WAS COMING FROM.  I HAD THE EXACT SAME EXPERIENCE ON ANOTHER A330 ABOUT TWO YEARS AGO AND WAS TOLD BY THE FLIGHT CREW CHIEF THAT THE NOISE WAS THE THAWING/BREAKING OF ICE INSIDE THE AIRVENTS.  IN REALITY, THAT'S EXACTLY WHAT IT SOUNDED LIKE.  EVEN SO, THIS EXPLANATION SEEMS VERY UNSATISFACTORY TO ME, GIVEN THAT I'VE NEVER HEARD IT ON ANY OTHER PLANE BEFORE, AND I DON'T SEE HOW A PLANE CAN TAKE ON THAT MUCH ICE, WITH NOWHERE FOR IT GO, OVER THE COURSE OF A LONG FLIGHT.  IN THE FIRST INSTANCE, IT WAS 10 HOURS, AND LAST WEEK, IT WAS 3 HOURS.  PLEASE ADVISE WHETHER THIS IS SOME DESIGN FLAW OR OTHER MALFUNCTION.
